Rare cause of pacemaker failure may result in dangerous complications
A woman is brought to the emergency department with chest pain. Her clinicians do not have to search far for the source.
Mrs. R, 63 years old and visibly obese, was transported by paramedics to the emergency department (ED) with chest pain, weakness, and a near-syncopal episode. One month earlier, she had suffered a similar episode after which she had a pacemaker inserted for bradyarrhythmias. In the ED, she complained of pacemaker-site pain, general fatigue, and malaise. Her appetite had been poor for the past week. Mrs. R reported no fever, cough, or dyspnea. She had no known drug or food allergies.
Mrs. R’s medical history included hypertension, coronary artery disease, irritable bowel syndrome, bradyarrhythmias, and unspecified psychiatric problems. Her current medications included atenolol 50 mg and enalapril 5 mg in the morning, benztropine 1 mg and haloperidol every night, amiodarone 200 mg and quetiapine 200 mg b.i.d., and dicyclomine 20 mg t.i.d.
Past surgical procedures included the recent pacemaker insertion, which coincided with a cardiac catheterization. No complications were associated with either procedure, and the patient went home following a two-day hospital stay.
Mrs. R was awake, alert, and coherent. She appeared somewhat agitated and uncomfortable. All vital signs were stable. Telemetry revealed heartbeat in the 70s and a normal sinus rhythm. Peripheral pulses were regular and normal bilaterally. Capillary refill was two seconds; mucous membranes were pink and moist.
A 12-lead ECG showed a possible old inferior wall myocardial infarction (age undetermined). S1 and S2 were present. There were no audible murmurs, clicks, or rubs on auscultation. No pacemaker activity was noted at this time. Another 12-lead ECG taken several hours later suggested intermittent pacing with loss of capture. The telemetry monitor indicated possible periodic loss of capture and sensing.
Electrolytes were within normal limits except sodium, which was slightly low by 2 mEq/L. Liver, pancreatic, and heart enzymes were all unremarkable. Urinalysis was grossly normal. A chest x-ray demonstrated clear lung fields bilaterally. The pacemaker generator implanted in the left subpectoral region was present along with the leads, which appeared to extend into the heart. A cranial CT scan revealed no active disease.
At the outset, medication side effects were of primary concern. Dicyclomine and quetiapine can both cause dizziness, and quetiapine can cause QT-interval prolongation. Although the rationale was sound, the dizziness and syncopal episodes were not temporally connected to the onset of these medications.
A representative from the pacemaker manufacturer determined that the device’s generator was firing normally, but the leads demonstrated very high resistance. In attempting to determine the cause of the increased resistance, we considered the possibility that the leads might no longer be implanted in the heart. The clinicians compared the original chest x-ray (Figure 1) with one taken one month later (Figure 2). The orientation of the pacer appeared to have changed. It looked as though the entire generator had been flipped over and then turned 30°.
First described in 1968 by Bayliss and associates, twiddler’s syndrome is the conscious or unconscious longitudinal manipulation by the patient of a pacemaker generator or automatic implantable cardioverter/defibrillator (AICD) generator. This definition also includes pacemaker-defibrillator combination units.
A related scenario, reel syndrome, involves the manipulation of a generator on a transverse plane. Because of the vast number of pacemakers, AICDs, and combination units implanted annually in the United States, both syndromes are likely to be seen in a busy urban ED.
Although the incidence of twiddler’s syndrome is slightly higher than that of reel syndrome, both need to be considered during a workup of pacemaker failure. It is imperative that practitioners recognize the signs and symptoms of twiddler’s syndrome (e.g., fatigue; syncope; dizziness; palpitations; and shortness of breath, such as dyspnea, paroxysmal nocturnal dyspnea, or orthopnea). Occasionally, unusual muscle twitching or persistent hiccups can result from a dislodged lead that ends up in the diaphragm or other muscle group.
Considering the common traits seen in twiddler’s patients, the syndrome may be a predictable event. Elderly, obese women with psychiatric problems are particularly prone to this condition, but twiddler’s syndrome can occur in a wide variety of patients. Age, height, or weight can vary greatly. Children as young as seven years who have undergone surgery to repair congenital heart defect have been reported to have twidder’s syndrome after pacemaker or defibrillator placement. A literature search found that the interval from insertion to development of signs or symptoms can vary between two weeks and two years with occasional longer periods. The time a patient has to manipulate the device does not correlate with the mechanical aspects (one author described a patient who had spun the generator 32 times in two weeks).
Because discomfort from the generator insertion can begin soon after placement, manipulation is almost immediate in some patients. The extra subcutaneous fat layer present in women and the capacious space left in a revision of either pacemaker or defibrillator provide a perfect setting for twiddler’s syndrome.
There are reports of patients denying any manipulation of the generator when confronted. It is unclear whether this is a conscious denial of the truth or if the patient is unaware of her actions. Manipulation of the generator results in twisted, displaced, and broken leads.
Remedies include suturing the generator into a Dacron patch, placement in a polypropylene meshwork, or use of a Parsonnet pouch, all of which can cause excessive scarring and make battery changes difficult. Creation of a pouch in the abdominal rectus muscle is another option to reduce the chance of twiddler’s syndrome. Unfortunately, all of these approaches are useless if the patient is determined to move the generator.
Counseling patients on the hazards of generator manipulation is essential. Lead displacement can cause pulmonary emboli formation, life-threatening dysrhythmias, pulmonary vein thrombosis, or perforation of the myocardium and subsequent cardiac tamponade. Spending extra time with a patient who has a known psychiatric problem and warning her about the dangers of manipulation prior to insertion can have enormous benefit. Probing patients about their feelings and attitudes concerning the device can also be helpful.
Mr. Frados is assistant professor of nursing at Miami-Dade College in Florida.
- Bhatia V, Kachru R, Parida AK, Kaul U. Twiddlers syndrome. Int J Cardiol. 2007;116:e82. Epub 2006 Nov 9.
- Böhm A, Komáromy K, Pintér A, Préda I. Pacemaker lead fracture due to twiddler’s syndrome. Pacing Clin Electrophysiol. 1998;21:1162-1163.
- Cardall TY, Brady WJ, Chan TC, et al. Permanent cardiac pacemakers: issues relevant to the emergency physician, part I. J Emerg Med. 1999;17:479-489.
- Cardall TY, Brady WJ, Chan TC, et al. Permanent cardiac pacemakers: issues relevant to the emergency physician, part II. J Emerg Med. 1999;17:697-709.
- Crossley GH, Gayle DD, Bailey JR, et al. Defibrillator twiddler’s syndrome causing device failure in a subpectoral transvenous system. Pacing Clin Electrophysiol. 1996;19:376-377.
- Csanadi Z, Hegedus Z, Csanady M. Images in cardiology. Twiddler’s syndrome in a patient with an implantable-cardioverter defibrillator. Heart. 2006;92:826.
- Ellis AR, Reed JH, Fairbrother D. A tangled affair: pacemaker malfunction and syncope in a child due to Twiddler's syndrome. Cardiol Young. 2007;17:220-222.
- Kakadekar AP, Mycyk TR, Choudhry A. Two twiddlers. Cardiol Young. 2002;12:179-180.
- Occhetta E, Bortnik M, Francalacci G, et al. Twiddler's syndrome and pectoral stimulation in a patient with dual-site unipolar atrial pacing. Ital Heart J. 2004;5:399-402.
- Ruder MA, Mead RH, Smith NA, Winkle RA. Defibrillator “twiddler’s” syndrome. Pacing Clin Electrophysiol. 1990;13:1073-1074.
- Saliba BC, Ghantous AE, Schoenfeld MH, Marieb MA. Twiddler’s syndrome with transvenous defibrillators in the pectoral region. Pacing Clin Electrophysiol. 1999;22:1419-1421.
- Veltri EP, Mower MM, Reid PR. Twiddler’s syndrome: a new twist. Pacing Clin Electrophysiol. 1984;7(6 Pt 1):1004-1009.